Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Morristown, TN

March 1, 2017Washington County, City of Bristol, Virginia; Johnson County, Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 1, 2017, 12:21 PM EST for Washington County, City of Bristol, Virginia; Johnson County, Sullivan County, Tennessee. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 12:21 PM EST (17:21 UTC)
Expired
Mar 1, 2017, 12:45 PM EST
In force
24 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, TN, Sullivan County, TN, City of Bristol, VA, Washington County, VA

The radar

The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 12:24 PM ESTTSTM WND DMGAbingdon, VAA FEW TREES REPORTED DOWN IN ABINGDON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 7:47 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WUUS54 KMRX 011721
SVRMRX
TNC091-163-VAC191-520-011745-
/O.NEW.KMRX.SV.W.0011.170301T1721Z-170301T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1221 PM EST WED MAR 1 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sullivan County in eastern Tennessee...
  Northern Johnson County in eastern Tennessee...
  The City of Bristol in southwestern Virginia...
  Washington County in southwestern Virginia...

* Until 1245 PM EST

* At 1220 PM EST, severe thunderstorms were located along a line
  extending from Chilhowie to near Bristol Tn, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bristol Tn, Bristol Va, Abingdon, Mountain City, Walnut Hill, Glade
  Spring, Damascus, Laurel Bloomery, Emory-Meadow View, Shady Valley,
  Lindell, Hilander Park, Benhams, Harr and Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground 
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
      3653 8171 3647 8170 3646 8171 3642 8172
      3641 8174 3649 8198 3651 8199 3650 8200
      3660 8230 3664 8231 3687 8186 3686 8177
      3685 8175 3679 8170 3664 8162 3664 8161
TIME...MOT...LOC 1720Z 280DEG 46KT 3681 8171 3657 8216 

HAIL...0.75IN
WIND...60MPH
 
$$

dh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:35 AM EST, 46 minutes earlier.

Area forecast discussion, Mar 1, 11:35 AM EST, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1135 AM EST Wed Mar 1 2017

.AVIATION...
Thunderstorms will be tracking E-NE across the area through the
afternoon, bringing strong wind gusts to all TAF sites. Gradient
winds ahead of the storms will gust to 30 kts, while gusts to near
50 kts will be possible with the storms. A period of IFR vis may
be possible with heavier rainfall. Winds will shift to a westerly
direction when the storms pass between 6 pm and 8 pm, but gradient
winds will remain gusty until near midnight. Clearing skies are
also expected around that time, which should continue through the
rest of the TAF period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until midnight EST tonight for Cherokee-Clay.

TN...Wind Advisory until 7 AM EST Thursday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Unicoi.

     Wind Advisory until midnight EST /11 PM CST/ tonight for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Southeast Monroe-
     Sullivan-Union-Washington TN-West Polk.

VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
     Washington-Wise.

&&

DGS
Hazardous weather outlook, Mar 1, 7:51 AM EST, 4 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
751 AM EST Wed Mar 1 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021300-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
751 AM EST Wed Mar 1 2017 /651 AM CST Wed Mar 1 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...An Enhanced Risk of Severe Weather for late this morning
through early this evening...with Widespread Damaging Winds the
Main Concern...

...Windy Conditions Developing Area-wide Today...

A Severe Thunderstorm watch is in effect for most of East
Tennessee until 1 PM EST.

A significant outbreak of severe weather is possible today as a
strong cold front sweeps into the region from the west. In
particular, there is an enhanced risk for thunderstorms capable of
producing damaging straight-line winds from late this morning
through and early evening across the entire area.

Additionally, these storms will be capable of producing large
hail and a few tornadoes. Given the forecasted environmental
parameters, the potential for a strong tornado cannot be ruled
out during the afternoon.

The main timeframe for severe weather will occur from roughly
11 AM to 8 pm ET on Wednesday.

Additionally, strong southerly winds of 20 to 30 mph with gusts
up to 50 mph will be possible across the Southern Appalachians and
East Tennessee Valley today. Strong winds will remain possible in
the higher terrain of the Southern Appalachian Mountains through
Thursday Morning. A wind advisory is in effect for these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this morning through early
this evening in support of severe weather operations.

In the hours before

Special weather statement, Mar 1, 11:15 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
1115 AM EST WED MAR 1 2017

TNZ035>039-067-069-070-011715-
Anderson TN-Jefferson TN-Hamblen TN-Roane TN-Union TN-Knox TN-
Grainger TN-Morgan TN-
1115 AM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...KNOX...
ANDERSON...JEFFERSON...GRAINGER...NORTHEASTERN ROANE...SOUTHERN UNION
AND SOUTHWESTERN HAMBLEN COUNTIES UNTIL 1215 PM EST...

At 1115 AM EST, Doppler radar was tracking a strong thunderstorm over
Oliver Springs, or near Oak Ridge, moving northeast at 60 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Knoxville, Oak Ridge, Morristown, Clinton, Jefferson City, Dandridge,
Maynardville, Rutledge, Oliver Springs, White Pine, Plainview, New
Market, Baneberry, Strawberry Plains, Halls, Blaine, Norris,
Luttrell, Coalfield and Buffalo Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 PM EST for
eastern Tennessee.

LAT...LON 3603 8326 3601 8326 3599 8356 3604 8365
      3603 8368 3599 8365 3598 8366 3591 8448
      3609 8449 3636 8355 3635 8354 3636 8353
      3636 8352 3637 8351 3636 8350 3638 8349
      3637 8346 3639 8346 3640 8342
TIME...MOT...LOC 1615Z 247DEG 51KT 3604 8436

dh
Special weather statement, Mar 1, 11:43 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
1143 AM EST WED MAR 1 2017

TNZ014-036>039-069-011745-
Anderson TN-Claiborne TN-Hamblen TN-Union TN-Knox TN-Grainger TN-
1143 AM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE...
NORTHEASTERN KNOX...NORTHEASTERN ANDERSON...GRAINGER...UNION AND
WESTERN HAMBLEN COUNTIES UNTIL 1245 PM EST...

At 1142 AM EST, Doppler radar was tracking a strong thunderstorm 9
miles west of Plainview, or 10 miles northeast of Clinton, moving
east at 65 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Clinton, Maynardville, Rutledge, New Tazewell, Tazewell, Plainview,
Blaine, Norris, Luttrell, Lone Mountain, Big Ridge S.p., Thorn Hill,
Andersonville, Rose Hill, Buffalo Springs, Paulette, Sharps Chapel,
Sandlick, Joppa and Norris Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 PM EST for
eastern Tennessee.

LAT...LON 3624 8334 3618 8356 3619 8356 3618 8357
      3606 8402 3622 8411 3623 8407 3624 8407
      3649 8347
TIME...MOT...LOC 1642Z 249DEG 55KT 3617 8398

dh
Local storm report, Mar 1, 12:07 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 PM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND DMG     JONESVILLE              36.69N 83.12W
03/01/2017                   LEE                VA   PUBLIC

            TREES DOWN ACROSS THE EASTERN PART OF LEE COUNTY.

&&

EHAGNER
Local storm report, Mar 1, 12:08 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1208 PM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND DMG     DUFFIELD                36.72N 82.80W
03/01/2017                   SCOTT              VA   PUBLIC

            TREES DOWN ACROSS THE WESTERN PART OF SCOTT COUNTY.

&&

EHAGNER
Local storm report, Mar 1, 12:13 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1213 PM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND DMG     2 NW WARTBURG           36.12N 84.61W
03/01/2017                   MORGAN             TN   911 CALL CENTER

            TREE AND POWER LINES DOWN ON MONTGOMERY ROAD IN LANCING.

1040 AM     TSTM WND DMG     2 N OAK RIDGE           35.99N 84.30W
03/01/2017                   ANDERSON           TN   911 CALL CENTER

            TREES DOWN ON KEY SPRINGS ROAD.

1055 AM     TSTM WND DMG     JELLICO                 36.58N 84.13W
03/01/2017                   CAMPBELL           TN   911 CALL CENTER

            TREES DOWN.

1118 AM     TSTM WND DMG     JONESVILLE              36.69N 83.12W
03/01/2017                   LEE                VA   PUBLIC

            TREES DOWN ACROSS THE EASTERN PART OF LEE COUNTY.

1140 AM     TSTM WND DMG     DUFFIELD                36.72N 82.80W
03/01/2017                   SCOTT              VA   PUBLIC

            TREES DOWN ACROSS THE WESTERN PART OF SCOTT COUNTY.

&&

EHAGNER
Special weather statement, Mar 1, 12:14 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
1214 PM EST WED MAR 1 2017

TNZ016>018-042-044-046-VAZ005-008-011800-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Hawkins TN-Johnson TN-Washington VA-Scott VA-
1214 PM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...EAST CENTRAL
HAWKINS...WASHINGTON...NORTHEASTERN GREENE...NORTHERN CARTER...
NORTHERN JOHNSON...SOUTHEASTERN SCOTT AND WASHINGTON COUNTIES AND THE
CITY OF BRISTOL UNTIL 100 PM EST...

At 1213 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Quarry to near Rogersville. Movement was
southeast at 25 mph.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Greeneville,
Elizabethton, Abingdon, Jonesborough, Central, Midway, Colonial
Heights, Gray, Oak Grove, Spurgeon, Walnut Hill, Pine Crest, Church
Hill, Bluff City, Glade Spring and Damascus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 100 PM EST for
eastern Tennessee...and southwestern Virginia.

LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
      3657 8169 3655 8169 3616 8270 3641 8297
      3688 8181 3687 8177 3679 8170 3664 8162
      3664 8161
TIME...MOT...LOC 1713Z 303DEG 23KT 3682 8184 3636 8298

dh

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:48 AM ESTSpecial Weather StatementMRXLee, Russell, Scott, City of Norton27 min
Mar 1, 11:06 AM ESTSevere Thunderstorm WarningMRXLee54 min
Mar 1, 11:10 AM ESTSevere Thunderstorm WarningMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more65 min
Mar 1, 12:00 PM ESTAreal Flood AdvisoryMRXLee3 hr
Mar 1, 12:14 PM ESTSpecial Weather StatementMRXWashington, City of Bristol46 min
Mar 1, 4:03 PM ESTAreal Flood AdvisoryMRXCity of Bristol117 min
Mar 1, 9:37 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott53 min
Mar 1, 10:30 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Roane and 1 more45 min
Mar 1, 11:15 AM ESTSpecial Weather StatementMRXAnderson, Grainger, Jefferson, Knox60 min
Mar 1, 11:43 AM ESTSpecial Weather StatementMRXGrainger, Union62 min
Mar 1, 12:28 PM ESTSpecial Weather StatementMRXSullivan, Washington62 min
Mar 1, 12:52 PM ESTSpecial Weather StatementMRXBledsoe, Rhea38 min
Mar 1, 12:58 PM ESTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Washington62 min
Mar 1, 1:04 PM ESTSpecial Weather StatementMRXGreene, Hamblen, Jefferson56 min
Mar 1, 1:06 PM ESTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington54 min
Mar 1, 1:11 PM ESTSevere Thunderstorm WarningMRXBledsoe, Rhea29 min
Mar 1, 1:22 PM ESTAreal Flood AdvisoryMRXAnderson, Morgan, Roane3 hr
Mar 1, 1:23 PM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane52 min
Mar 1, 1:35 PM ESTFlash Flood WarningMRXAnderson, Knox, Loudon, Roane3 hr
Mar 1, 1:51 PM ESTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Mar 1, 1:58 PM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie62 min
Mar 1, 2:06 PM ESTFlash Flood WarningMRXAnderson, Grainger, Knox, Union3 hr
Mar 1, 2:07 PM ESTSpecial Weather StatementMRXCocke, Hamblen, Jefferson, Knox, Sevier53 min
Mar 1, 2:22 PM ESTAreal Flood AdvisoryMRXCocke, Grainger, Hamblen, Jefferson, Sevier3 hr
Mar 1, 2:28 PM ESTAreal Flood AdvisoryMRXGreene, Hawkins3 hr
Mar 1, 2:29 PM ESTSpecial Weather StatementMRXCarter, Greene, Unicoi, Washington46 min
Mar 1, 2:30 PM ESTSevere Thunderstorm WarningMRXMarion45 min
Mar 1, 2:59 PM ESTSpecial Weather StatementMRXHamilton, McMinn, Meigs, Rhea61 min
Mar 1, 3:00 PM ESTFlash Flood WarningMRXGrainger, Hamblen, Jefferson3 hr
Mar 1, 3:02 PM ESTSevere Thunderstorm WarningMRXHamilton, Marion58 min
Mar 1, 3:03 PM ESTSpecial Weather StatementMRXBlount, Cocke, Jefferson, Loudon, Sevier57 min
Mar 1, 3:20 PM ESTSevere Thunderstorm WarningMRXBlount, Knox, Sevier30 min
Mar 1, 3:30 PM ESTAreal Flood AdvisoryMRXBlount, Knox3 hr
Mar 1, 3:30 PM ESTSpecial Weather StatementMRXMcMinn, Monroe60 min
Mar 1, 3:35 PM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk55 min
Mar 1, 3:59 PM ESTSpecial Weather StatementMRXCarter, Cocke, Greene, Monroe, Sevier, Unicoi46 min
Mar 1, 4:10 PM ESTSevere Thunderstorm WarningMRXBlount, Monroe18 min
Mar 1, 4:27 PM ESTSevere Thunderstorm WarningMRXPolk18 min
Mar 1, 4:31 PM ESTAreal Flood AdvisoryMRXCocke, Greene, Jefferson3 hr
Mar 1, 4:46 PM ESTFlash Flood WarningMRXBlount, Jefferson, Knox, Loudon, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.